PETALING JAYA: The Drug Control Authority under the Health Ministry had issued a cancellation and product recall of pholcodine, an opioid medicine that is used in adults and children for the treatment of non-productive (dry) cough and, in combination with other active substances, for the treatment of symptoms of cold and flu.
Alpro Pharmacy chief pharmacist and engagement director Lim En Ni said the reason for the recall is the possible drug interaction with a neuromuscular blocking agent – commonly used as part of the regime in general anaesthesia during medical surgery, causing anaphylaxis if the patient had taken pholcodine-containing products in the past 12 months.
"Anaphylaxis is a serious, life-threatening allergic reaction," she said in a statement on Tuesday (March 21).
Lim said for consumers who have purchased the medicine and have not consumed it, they can bring it back to the pharmacy or healthcare facility that supplied it.
She also said consumers who have used pholcodine products in the past 12 months are encouraged to visit their nearest community pharmacy to prepare a medication list for them to show to their surgeon or doctor when surgery is required.
“If the consumer is not sure whether the medicine they took or are taking contains pholcodine, please check with the nearest community pharmacy,” she added.